Show off your holiday lights and you could win an iPad! Enter your photo by December 13. Winner will be selected by popular vote.
Tuesday, September 3, 2013
Drugs like Nexium and Protonix have become extremely popular. These proton-pump inhibitors (PPIs) include dexlansoprazole (Dexilant), lansoprazole (Prevacid), omeprazole (Prilosec) and rabeprazole (AcipHex).
Such drugs are the most powerful acid suppressors in the pharmacy, originally reserved for severe heartburn and reflux. Now, however, they are frequently used to treat a wide range of gastrointestinal symptoms.
They generally are thought to be extremely safe. In fact, the Food and Drug Administration approved lansoprazole and omeprazole for sale over the counter. Millions pop Prilosec, Prevacid or their house-brand equivalents to ease indigestion.
Are PPIs as safe as most people think? In the past several years, evidence has been accumulating that brings the long-term safety of such medications into question.
The first serious problem to be detected was an increased risk of pneumonia (Journal of the American Medical Association, Oct. 27, 2004). There also is a higher chance of coming down with a disruptive intestinal infection, C. difficile (Journal of the American Medical Association, Dec. 21, 2005).
Stomach acid plays a protective role by killing unwanted bacterial invaders. Suppressing acid may increase the risk for infection.
People taking PPIs long term also are more likely to become deficient in magnesium and more vulnerable to bone fractures (Expert Review of Clinical Pharmacology, July 2013). Iron and vitamin B-12, also have been reported and can cause serious complications.
Even more worrisome is a recent connection between acid-suppressing PPI drugs and cardiovascular complications, especially in patients at high risk for heart problems. Patients with chest pain or clogged coronary arteries may be vulnerable to an unexpected side effect.
New research demonstrates that PPIs reduce the flexibility of blood vessels (Circulation online, July 3, 2013). These drugs interfere with the production of nitric oxide, a natural compound made by the body that helps blood vessels relax. This may help explain why a study found that older people on high-dose PPIs were more likely to die during the year after hospital discharge (JAMA Internal Medicine, April 8, 2013).
Although some patients may require long-term treatment with PPIs, others may end up taking drugs like Nexium or Prevacid much longer than necessary. That may be in part because these meds can sometimes be very difficult to discontinue. When such medications are stopped suddenly, the body can react by churning out excess stomach acid for weeks or months (Gastroenterology, July 2009; Scandinavian Journal of Gastroenterology, May 2013).
For helpful tips on getting off PPIs and information on other ways to treat heartburn, you may wish to consult our Guide to Digestive Disorders. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. G-3, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from www.peoplespharmacy.com.
Q: I’m having trouble finding dry ice. Is there any other way to generate carbon dioxide in a trap?
A: There is a new, relatively easy bedbug trap that relies on fermentation to create carbon dioxide. The description was published in the Journal of Economic Entomology (August 2013).
The researchers used the following formula:
2 Tbsp. of baker’s yeast
10 Tbsp. of table sugar
3 cups of warm water
Put the mixture in a 1-gallon plastic milk container (with the lid off). Set it on top of an upside-down dog-food dish. This dish needs to have the outer edge wrapped in paper surgical tape that is colored black. The inside needs to be lightly coated with a special nonstick product called Fluon from BioQuip (Insect-a-Slip). This keeps the bedbugs from escaping once they’re in the trap. To see a photo of the trap, go to www.PeoplesPharmacy.com.
Q: I have been on Crestor. It lowered my cholesterol very well, but my blood sugar went out of control.
My HbA1c [a measure of blood sugar over time] went from 6.8 to 7.3 in just a short while. My fasting glucose in the morning went from around 120 to over 190.
I stopped taking Crestor a few days ago, and my numbers are already starting to drop. Is this a common side effect of Crestor?
A: Crestor and other statin-type cholesterol-lowering drugs (atorvastatin, lovastatin, pravastatin, simvastatin) can indeed raise blood sugar or even trigger diabetes in susceptible people. Other drugs also can disrupt blood-sugar control, including diuretics (furosemide, hydrochlorothiazide), estrogen (Estrace, Premarin) and steroids (budesonide, prednisone).
We are sending you our Guide to Managing Diabetes. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. DM-11, P.O. Box 52027, Durham, NC 27717-2027.
“The People’s Pharmacy with Joe and Terry Graedon” airs Saturday at 7 a.m. on WVTF (89.1 FM) and at 4 p.m. Saturdays and Sundays on RADIO IQ (89.7 FM). Joe and Teresa Graedon’s column runs in Tuesday’s Extra.
Weather JournalPossible scrape with snow Tues